Antibiotics can trigger onset of IBD in kids

October 4, 2012
Contemporary Pediatrics Staff

Antianaerobic antibiotics commonly used to treat infections in children have been linked to the development of inflammatory bowel disease (IBD) in this population, with the highest risk for children aged younger than 1 year. More >>

Antianaerobic antibiotics commonly used to treat infections in children have been linked to the development of inflammatory bowel disease (IBD) in this population, with the highest risk for children aged younger than 1 year.

Previous research suggested a link between antibiotic use and IBD, but a new study has determined that exposure to antianaerobic antibiotics during childhood contributes to development of the gastrointestinal disease. Antianaerobic antibiotics include penicillin, amoxicillin, ampicillin, penicillin/β-lactamase inhibitor combinations, tetracyclines, clindamycin, metronidazole, cefoxitin, carbapenems, and oral vancomycin.

Researchers analyzed data from 1994 to 2009 for 1,072,426 children aged 17 years and younger from the Health Improvement Network (THIN), a database of electronic medical records from 464 practices in the United Kingdom, that yielded 6.6 million person-years of follow-up. They categorized children as either ever exposed to antibiotics or never exposed.

More than half (58%) of the study participants were exposed to at least 1 antianaerobic antibiotic and 64% were exposed to any treatment course of antibiotics over a median 1-week duration. Among both exposed and unexposed groups, researchers identified 748 cases (0.07%) of IBD.

Exposure to antianaerobic antibiotics increased overall risk for developing IBD by 84%. Multivariate analysis showed that ever exposure in children aged younger than 1 year was associated with a 5.51-fold increased risk for IBD compared with children of the same age never exposed to antibiotics. The risk in exposed children decreased to 2.62 by 5 years and 1.57 by 15 years.

Each course of antianaerobic antibiotics increased the risk for IBD by 6%, and each additional week of exposure increased risk by 1%. Exposure to more than 2 courses of antibiotics by 1 year showed a 4.77-fold increased risk for IBD versus 3.33 elevated risk for children exposed to 1 to 2 courses by 1 year. One course of antibiotics was defined as continuous exposure measured in weeks with fewer than 3 days interruption.

Girls and children of low socioeconomic status were more at risk, as were children with family history of IBD, chronic granulomatous disease, and primary sclerosing cholangitis. Other immunodeficiencies did not affect risk.

The researchers hypothesize that antianaerobic antibiotics alter gut flora and cause gastrointestinal inflammation whether the drugs increase pathogenic bacteria or destroy protective anaerobic organisms. Therefore, limiting antibiotic use may help slow the incidence of IBD in children.

Go back to the current issue of the eConsult.